Hot Flashes on Tamoxifen
Dear OncoLink "Ask The Experts,"
Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:
You are correct in thinking about the plant-derived estrogens found in herbs as having the potential to interfere with Tamoxifen. There is lack of clinical research in this area, but most oncologists prefer to avoid all estrogens, including plant estrogens, when a woman is diagnosed with estrogen or progesterone receptor-positive breast cancer.
Options for treating hot flashes fall into 2 main categories - medication and non-medication. Medications include antidepressants, as your doctor mentioned, and other types of medications. The most studied group of medications is the antidepressants, specifically Effexor (Venlafaxine) or Prozac. Generally, they are started at a low dose (compared to when they are used as antidepressants). Other medications include clonidine (Catapres), Bellergal-S, and gabapentin (Neurontin).
Non-medical treatments include: keeping well hydrated with 8 glasses of water daily, wearing all-natural fiber clothes, dressing in layers, exercising on a regular basis (generally walking exercise is best), practicing relaxation exercises, and avoiding triggers such as warm rooms, spicy foods, caffeinated beverages and alcohol. There is even some research on hypnosis and acupuncture.
None of these treatments will interfere with the treatment of osteoporosis, and some may actually help, such as exercise and avoidance of caffeine. Unless you have a medical contraindication, be sure you are taking a supplement of calcium with vitamin D, and speak with your doctor or nurse practitioner about other medications known to treat osteoporosis.